.
 

03-14-11 Are there any new issues with acetaminophen and prescription products?

Question of the Week
March 14, 2011
 
Are there any new issues with acetaminophen and prescription products?
 On January 13, 2011, the FDA announced a rule change asking manufacturers to limit the amount of acetaminophen in prescription drug products to 325 mg per dosage unit (tablet, capsule, etc).  Currently, many prescription pain medications contain 500 mg of acetaminophen per dosage unit.  In addition, the FDA added a “black box warning” to these combination prescription medications with the potential to cause severe liver injury.  These actions attempt to reduce the risk of severe liver injury associated with acute and chronic acetaminophen poisoning.  Changes in formulation are to take effect within three years.  Any products that remain on the market with more than 500 mg of acetaminophen after 3 years will then be dealt with in a regulatory manner by FDA.
In Tennessee, the most common drug exposure that causes death is acetaminophen alone or acetaminophen in combination with other products. This is also true nationally.  Hepatotoxicity may occur with an acute ingestion as well as with chronic supratherapeutic ingestion.  Chronic supratherapeutic ingestion occurs when someone ingests an over the counter (OTC) preparation (which may contain up to 500 mg of acetaminophen per dosage unit) and then ingests additional prescription pain medication which also contains 500 mg per dosage unit.  Over the counter preparations are not affected by this new dosage rule.
As always, we recommend caution and a careful history including the number of acetaminophen containing products (OTC or prescription) to assess the total daily dose.  Remember that maximal daily dose for an adult is 4 grams per day. The total amount for children is lower depending on their weight. 
If you have questions about the management of a patient who has exceeded these dosing recommendations, please call us.
A listing of affected products can be found at http://www.fda.gov/Drugs/DrugSafety/InformationbyDrugClass/ucm239874.htm.
 
This question prepared by: John G. Benitez, MD, MPH  Medical Toxicologist
 
 

This page was last updated March 14, 2011 and is maintained by